Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 8, NWS Elko, NV

June 15, 20204 counties in Nevada

NWS Elko, NV issued this red flag warning at Jun 15, 2020, 7:54 PM PDT for 4 counties in Nevada. It took effect at Jun 15, 2020, 8:00 PM PDT. It was in force for 24 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 2020, 7:54 PM PDT (02:54 UTC)
In effect from
Jun 15, 2020, 8:00 PM PDT
Expired
Jun 16, 2020, 8:00 PM PDT
In force
24 hr
Issued by
NWS Elko, NV

Counties Eureka County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 164 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 3:11 PM PDTNON-TSTM WND GST 523 Wsw Great Basin Np, NVMESONET STATION MTHN2 MATHER RAWS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 2.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2020-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2020-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2254 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WWUS85 KLKN 160254
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
754 PM PDT Mon Jun 15 2020


NVZ425>427-162100-
/O.CAN.KLKN.FW.W.0007.000000T0000Z-200617T0300Z/
/O.NEW.KLKN.FW.W.0008.200616T0300Z-200617T0300Z/
White Pine and Northeast Nye Counties-Northern Nye County-Mojave-
Central Nevada-Toiyabe-
754 PM PDT Mon Jun 15 2020

...RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT TUESDAY FOR GUSTY
WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 425...
426 AND 427...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect until 8 PM PDT Tuesday.

* Affected Area...Fire Weather Zone 425 White Pine and Northeast 
  Nye Counties...Fire Weather Zone 426 Northern Nye County-
  Mojave and Fire Weather Zone 427 Central Nevada-Toiyabe.

* Winds...West 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...The combination of gusty winds and low humidity may 
  create critical fire weather conditions in which any fires 
  that develop will likely spread rapidly.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ424-470-160400-
/O.CAN.KLKN.FW.W.0007.000000T0000Z-200616T0300Z/
Southeastern Humboldt County and northern Lander County-
Eastern Elko County-
754 PM PDT Mon Jun 15 2020

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 424 AND 470...

The National Weather Service in Elko has cancelled the Red Flag
Warning.

Winds have been on the decrease as RH is on the rise and therefore
the Red Flag Warning has been allowed to expire.

$$
3 follow-up statements
843 
WWUS85 KLKN 160905
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
205 AM PDT Tue Jun 16 2020


NVZ425>427-170300-
/O.CON.KLKN.FW.W.0008.000000T0000Z-200617T0300Z/
White Pine and Northeast Nye Counties-Northern Nye County-Mojave-
Central Nevada-Toiyabe-
205 AM PDT Tue Jun 16 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
425...426 AND 427...

* Affected Area...Fire Weather Zone 425 White Pine and Northeast 
  Nye Counties...Fire Weather Zone 426 Northern Nye County-
  Mojave and Fire Weather Zone 427 Central Nevada-Toiyabe.

* Winds...West 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...The combination of gusty winds and low humidity may 
  create critical fire weather conditions in which any fires 
  that develop will likely spread rapidly.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
608 
WWUS85 KLKN 162115
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
215 PM PDT Tue Jun 16 2020

NVZ425>427-170300-
/O.CON.KLKN.FW.W.0008.000000T0000Z-200617T0300Z/
White Pine and Northeast Nye Counties-Northern Nye County-Mojave-
Central Nevada-Toiyabe-
215 PM PDT Tue Jun 16 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
425...426 AND 427...

* Affected Area...Fire Weather Zone 425 White Pine and Northeast 
  Nye Counties...Fire Weather Zone 426 Northern Nye County-
  Mojave and Fire Weather Zone 427 Central Nevada-Toiyabe.

* Winds...West 20 to 25 mph with gusts up to 45 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...The combination of gusty winds and low humidity may 
  create critical fire weather conditions in which any fires 
  that develop will likely spread rapidly.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
620 
WWUS85 KLKN 170303
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
803 PM PDT Tue Jun 16 2020

NVZ426-170700-
/O.EXP.KLKN.FW.W.0008.000000T0000Z-200617T0300Z/
/O.NEW.KLKN.FW.W.0009.200617T0303Z-200617T0700Z/
Northern Nye County-Mojave-
803 PM PDT Tue Jun 16 2020

...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT PDT TONIGHT FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 426...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect until midnight PDT tonight.

* Affected Area...Fire Weather Zone 426 Northern Nye County- 
  Mojave.

* Winds...Northwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...The combination of gusty winds and low humidity may 
  create critical fire weather conditions in which any fires 
  that develop will likely spread rapidly.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ425-427-170415-
/O.EXP.KLKN.FW.W.0008.000000T0000Z-200617T0300Z/
White Pine and Northeast Nye Counties-Central Nevada-Toiyabe-
803 PM PDT Tue Jun 16 2020

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 425 AND 427...

Winds have decreased and RH values have increased above critical
fire weather thresholds. Winds will continue to gust to 20 mph
through the evening hours. Therefore the warning has been allowed
to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Jun 15, 2:20 PM PDT, 5 hours 34 minutes earlier.

Area forecast discussion, Jun 15, 2:20 PM PDT, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Elko NV
220 PM PDT Mon Jun 15 2020

.SYNOPSIS...Breezy to windy conditions will continue this evening,
along with isolated to scattered showers, especially north of and
including I-80. By tomorrow, strong winds will once again develop,
and combine with low RH values, to bring critical fire weather
conditions to central Nevada. Northern Nevada will stay on the
cooler and more moist side with showers and isolated thunderstorms
possible. By Wednesday, quiet weather will come to the area as
high pressure develops over the southwestern United States.

&&

.SHORT TERM...Tonight through Wednesday night. An upper level low
pressure system is currently parked over the Pacific Northwest.
Clouds are streaming in from the west and winds have picked up
this afternoon. Critical fire conditions are being seen in central
Nevada – will handle this in the fire discussion below. With
the incoming upper trough, some showers are expected to develop
later this afternoon and evening across northern Nevada. Winds
will decrease during the overnight hours, with morning lows
dipping into the 40s.

The aforementioned upper low will dip to the southeast, centering
itself over northeast Oregon by Tuesday. Guidance has depicted
forecast winds have increased, especially over central Nevada.
GEFS anomalies are clocking in at about +3-4 SD for the 700 mb
winds. Have issued a wind advisory for the central zones for
tomorrow, through have kept it going for northwest Nye as post
frontal winds stay strong in this area. It will be a bit cooler
tomorrow with readings dipping into the 70s in the north, though
still decent in central Nevada, where afternoon highs could reach
the upper 70s to mid 80s. Showers with isolated thunderstorms are
also possible, mainly along and north of I-80. The winds will
diminish during the overnight and with clearing skies and a dry
air mass, the area will have to contend with some chilly overnight
temperatures. Right now, morning lows are looking like low to
upper 30s and a frost advisory may be required.

Wednesday and Wednesday night. It looks like a rather benign day
for the area as the upper trough lifts to the northeast. High
pressure will try to build in for the day. Afternoon highs will
remain chilly with readings in the 70s and overnight lows in the
30s and 40s. We could see some afternoon breezes, but overall, the
winds won’t be too bad.

.LONG TERM...Thursday through next Monday. Model agreement is very
much in line. The forecast is for mainly dry conditions throughout
the extended period.

High pressure will expand over Nevada allowing a warm-up. There
could be an isolated shower or two popping up under the ridge,
especially next weekend however dry conditions will prevail for
the most part with a light wind regime. High temperatures will
warm through the 80s and into the 90s by next weekend. Low
temperatures will be in the 40s Thursday and Friday nights,
warming into the 50s by next weekend.

&&

.AVIATION...VFR conditions are expected across northern and
central Nevada through Tuesday afternoon. A cold front will move
through northern Nevada late this afternoon and overnight.
South to southwest wind gusts in the 25-30kt range can be
expected at KWMC KBAM KEKO KELY and KTPH ahead of the front today.
Showers will affect KWMC KBAM and KEKO today and tonight with
thunderstorms possible at these sites Tuesday afternoon.

&&

.FIRE WEATHER...Winds and RH are currently critical to near
critical in central Nevada where headline fire weather products
are out. The northernmost fire zones will see RH values come up
during the overnight due to an area of low pressure in the Pacific
Northwest. Although critical conditions will subside in central
Nevada, winds and RH thresholds are forecast to be met Tuesday, so
have kept the headlines going for fire zones 425-427 through the
night for simplicity. Further north, showers will develop, along
with the possibility of isolated thunderstorms. Thunderstorms are
expected to be mainly wet tonight through Tuesday. By Wednesday,
high pressure is anticipated to develop over the southwestern
United States, which will bring drier and quiet weather to the
Great Basin.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM PDT this evening for Eastern Elko
County-Southeastern Humboldt County and northern Lander County.

Red Flag Warning until 8 PM PDT Tuesday for Central Nevada-
Toiyabe-Northern Nye County-Mojave-White Pine and Northeast Nye
Counties.

Wind Advisory from 11 AM to 8 PM PDT Tuesday for Northeastern
Nye County-Southern Lander County and Southern Eureka County-
White Pine County.

Wind Advisory from 11 AM to 11 PM PDT Tuesday for Northwestern
Nye County.

&&

86/92/92/86

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 10:41 AM PDTSpecial Weather StatementLKNElko49 min
Jun 16, 10:55 AM PDTSevere Thunderstorm WarningLKNElko50 min
Jun 16, 12:18 PM PDTSpecial Weather StatementLKN57 min
Jun 16, 1:52 PM PDTSpecial Weather StatementLKN53 min
Jun 16, 2:25 PM PDTFrost AdvisoryLKNElko, Eureka, Humboldt, Lander, Nye, White Pine18 hr
Jun 16, 3:33 PM PDTSpecial Weather StatementLKN42 min

Nearby

Red Flag Warnings in Nevada, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.